How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10582
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Though asked many types , our psychiatrist refuses

Customer Question

Though asked many types for help, our psychiatrist refuses to help us. My wife is bipolar and is on lithium. The lithium has killed her libido, and she's no longer loving to me, no hugs or kisses etc. This is really killing our marriage. There's not many psychiatrists in our area, and the ones there are don't take her insurance, so we can't switch. Couples therapy and therapy by herself didn't work. We need a medication for her that will counteract the loss of libido caused by the lithium, or something that will restore her sexual interest.
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.
*This website DOES NOT constitute treatment and only provides information and advice. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum. Hello, I am very sorry that your wife is having this issue with a loss in libido, possibly due to the Lithium, but as you know this website does not provide online prescriptions, I can only offer you suggestions to take to her psychiatrist (or another doctor) and it will be up to that professional's discretion on what to prescribe. If you want to continue with me providing you with suggestions for treatment that you can take to her doctor please let me know
Customer: replied 1 year ago.
What suggestions could be recommended to our family doctor?
Customer: replied 1 year ago.
I also said - or something that will restore her sexual interest.
Expert:  Dr. Z replied 1 year ago.
Well since you have already stated that you tried Wellbutrin, your wife can switch from the Lithium to either Depakote or preferably Lamictal as these medications treat Bipolar Disorder and have much lower incidences of causing any sexual dysfunction, especially the Lamictal. Another option would be to add a stimulant medication to your wife's regimen. Now the use of a psychostimulant (Amphetamine Salt, Methylphenidate, or Modafinil) has to be carefully considered and monitored as this does have the potential to worsen her Bipolar Disorder if not dosed correctly. Still a psychostimulant can easily cause an increase in Dopamine and that will increase her libido. The last option to consider would be to add a novel medication called Requip, which is being studied as a way to reduce the decreased sexual interest caused by antidepressants. Requip can increase libido for people due to its Dopamine Agonist properties, although like I said this has only been shown to be effective in studies as most practitioners are not aware of this medication and how it can be used to help lessen the decreased sexual interest/arousal for patients taking psychotropic medications. I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue. *****Remember I only get compensated for my hard work through positive ratings, so I would truly appreciate it if you can take the time and provide me with a POSITIVE RATING using the smiley faces/stars. Thank you so much and it was my pleasure helping you with your issue.*****
Customer: replied 1 year ago.
She's also on abilify, vybrid. Is requip expensive? The family doctor won't know how it helps?
Expert:  Dr. Z replied 1 year ago.
If she is on Abilify and Viibryd than it will not interfere with any of the medications, but the best solution for her would be to switch away from the Lithium as there are other mood stabilizer alternatives that have less side effects. Requip is not usually an expensive medication, but it really depends on your insurance coverage. I highly doubt the family doctor will be aware of Requip or even how to carefully balance a stimulant and a mood stabilizer like Lithium, usually these medications are best served being monitored by a psychiatrist. *****Remember I only get compensated for my hard work through positive ratings, so I would truly appreciate it if you can take the time and provide me with a POSITIVE RATING using the smiley faces/stars. Thank you so much and it was my pleasure helping you with your issue.*****
Customer: replied 1 year ago.
So the psychiatrist will know that Requip can help her?
Expert:  Dr. Z replied 1 year ago.
Its possible, I cannot tell you how well up to date her psychiatrist is on current research or not. But like I said before Requip would only be treating an adverse effect caused by the Lithium, it would be better for her overall health and sexual arousal if she was switched to other alternatives like I mentioned. ****Remember I only get compensated for my hard work through positive ratings, so I would truly appreciate it if you can take the time and provide me with a POSITIVE RATING using the smiley faces/stars. Thank you so much and it was my pleasure helping you with your issue.*****
Customer: replied 1 year ago.
That's just it, the psychiatrist refuses to change the medications.
Expert:  Dr. Z replied 1 year ago.
I understand that and I am very sorry. I can only recommend alternatives that would be better suited for your wife, it is up to the doctor's discretion to apply those alternatives or not. And I know you cannot find another psychiatrist either from what you described, but like I said I can only offer you suggestions on what can be done to help your wife, although it is going to be up to the medical professional to prescribe a new medication regimen or not. *****Remember I only get compensated for my hard work through positive ratings, so I would truly appreciate it if you can take the time and provide me with a POSITIVE RATING using the smiley faces/stars. Thank you so much and it was my pleasure helping you with your issue.*****
Expert:  Dr. Z replied 1 year ago.
Hello, I noticed that you viewed my answer and I was checking in to see if you have any further questions or concerns that you would like me to address on this issue? *****YOU ARE ALMOST FINISHED…EXPERTS ONLY GET COMPENSATED FOR EACH POSITIVE RATING, SO I WOULD APPRECIATE IF YOU COULD GENTLY MASH ONE OF THE 3, 4, 5 SMILEY FACES/STARS THAT YOU SEE BEFORE YOU GO. THANK YOU SO MUCH AND IT WAS MY PLEASURE HELPING YOU WITH YOUR ISSUE*****
Customer: replied 1 year ago.
So what do I do, call the psychiatrist's office and say that I talked to a psychologist who recommends Equip for our situation? I don't know what else to do, and feel like giving up. I do think her meds she's on are working, except for the libido.
Expert:  Dr. Z replied 1 year ago.
I realize this is very difficult for you and your wife, and any medication regimen change is up to the doctor's discretion. It would be best for her psychiatrist to change her to a more suitable mood stabilizer which can be just as effective as Lithium with less side effects. Requip (Ropinirole) may be helpful for your wife's libido, but like I said it is has only been used actively in studies. Here are a couple links that mention the use of Requip (Ropinirole) and other medications, if you want her psychiatrist to view them and then maybe base a medication adjustment off these studies.
http://www.currentpsychiatry.com/home/article/prescribing-to-preserve-or-restore-sexual-function/c5f3f793794cd6cc098048b93f4b60a6.html
http://journals.lww.com/intclinpsychopharm/Abstract/2002/11000/Ropinirole_for_antidepressant_induced_sexual.6.aspx
http://psychrights.org/Research/Digest/AntiDepressants/PersistentSexualDysfunctionOffSSRIsCsokaetal(2007).pdf
Overall the final judgment is going to be up to her psychiatrist regarding her medications. I wish you both all the best and I hope that this low libido gets resolved very soon.
*****YOU ARE ALMOST FINISHED…EXPERTS ONLY GET COMPENSATED FOR EACH POSITIVE RATING, SO I WOULD APPRECIATE IF YOU COULD GENTLY MASH ONE OF THE 3, 4, 5 SMILEY FACES/STARS THAT YOU SEE BEFORE YOU GO. THANK YOU SO MUCH AND IT WAS MY PLEASURE HELPING YOU WITH YOUR ISSUE*****
Customer: replied 1 year ago.
Well since the psychiatrist charges $100 a visit, I think I'm going to present our problem, and the requip to our family doctor and see what he says. We can't keep paying this psychiatrist who doesn't seem to really care. Could I chat with a psychiatrist on here?
Expert:  Dr. Z replied 1 year ago.
If you would like me to opt out of helping you for a psychiatrist I can do that, but remember this website does not provide online prescriptions at this time, so you are still going to be faced with the doctor's discretion on the medication adjustment.
Customer: replied 1 year ago.
The psychiatrist would have access to our chats, wouldn't they?
Expert:  Dr. Z replied 1 year ago.
Of course and maybe a psychiatrist would recommend something different than what I proposed as far as switching mood stabilizers or trying the Requip, but again it would only be a recommendation...your wife's doctor still has the final say in what medications to prescribe your wife.

Related Mental Health Questions